Conference Coverage

Early post-ACS bleeding may signal cancer


 

FROM ESC CONGRESS 2019

Bleeding after acute coronary syndrome is associated with an increased risk for a new diagnosis of cancer, according to work presented at the annual congress of the European Society of Cardiology.

Of 3,644 patients discharged with dual-antiplatelet therapy after acute coronary syndrome (ACS), 1,215 (33%) had postdischarge bleeding. Taken together, patients who bled had a hazard ratio (HR) of 3.43 for a new cancer diagnosis (P less than .001).

Of the patients in the post-ACS cohort, 227 were newly diagnosed with cancer after discharge, making up 1% of the patients who did not bleed after discharge, and 3.9% of the patients who experienced postdischarge bleeding. Put another way, “[t]he positive predictive value for cancer diagnosis of post-discharge bleeding was 7.7%,” wrote Isabel Muñoz Pousa, MD, and her colleagues in the poster accompanying the presentation.

This elevated risk for cancer diagnosis was driven primarily by the 827 incidents of spontaneous bleeding; here, the HR was 4.38 (P less than .001). The 389 bleeds occuring after trauma, such as bladder catheterization or a fall, did not carry an increased risk for a new cancer diagnosis.

“Spontaneous post-discharge bleeding in ACS patients is strongly associated with subsequent cancer diagnosis within the first 6 months,” wrote Dr. Muñoz Pousa and her colleagues of the Hospital Universitario Alvaro Cunqueiro, Vigo, Spain. The investigators found a median time of 4.6 months from the bleeding episode to cancer diagnosis.

Of all anatomic locations, genitourinary bleeds were the most strongly associated with new cancer: 228 patients saw a HR of 8.63 for a new cancer diagnosis (P less than .001). Bronchopulmonary bleeds, sustained by 56 patients, carried a HR of 4.26 for new cancer diagnosis, and gastrointestinal bleeds a HR of 3.78 (P = .001 and P less than .001, respectively). Dr. Muñoz Pousa and her coinvestigators aggregated data from patients who had bleeding at other sites and saw no significant association with new cancers in this group of patients.

Though patients were initially discharged on dual-antiplatelet therapy, many patients stopped taking the medication over the mean 56.2 months of follow-up. The risk of bleeding did not differ significantly between those who were taking DAPT and those off DAPT, wrote Dr. Muñoz Pousa and her colleagues, adding: “We found a higher incidence of cancer in the first six months after discharge regardless of whether patients were taking dual-antiplatelet therapy or not.”

In their statistical analysis, Dr. Muñoz Pousa and colleagues adjusted for potential confounders, and looked at the effect of bleeding as a time-varying covariate on subsequent cancer diagnosis, using Cox regression models.

“Most of the bleeding episodes in the study were mild,” noted Dr. Munoz Pousa in a press statement. However, she said, “The bleeding events more strongly related with a new cancer diagnosis were severe hemorrhages of unknown cause requiring surgery – for example digestive bleeding needing endoscopic treatment.”

Breaking bleeding severity down by Bleeding Academic Research Consortium (BARC) criteria, the investigators found that most patients had relatively mild bleeding episodes categorized as BARC 1 or 2, with about half of all bleeding falling into the BARC 1 category.

Still, the 436 patients who had BARC 2 bleeding had a hazard ratio of 4.88 for cancer diagnosis, and the 71 BARC 3A patients saw the HR climb to 7.30. The risk for cancer subsequent to bleeding peaked at BARC 3B, with a HR of 12.29 for these 46 individuals (P less than .001 for all). Just 37 patients experienced BARC 3C bleeds, which were associated with a nonsignificant HR of 3.17 for new cancer diagnosis.

Although it’s not known why the post ACS–cancer bleeding association exists, Dr. Munoz Pousa put forward a plausible reason for the link. “A possible explanation is that there is a preexisting subclinical lesion in an organ that is triggered to become cancer by antiplatelet drugs or a stressful situation such as heart attack,” she said in the press release.

Antiplatelet therapy should be taken as prescribed post-ACS, and the physician threshold for further evaluation should be low when a significant spontaneous bleed is seen soon after ACS. “A prompt evaluation of bleeding could be useful for enabling an early detection of cancer in these patients,” said Dr. Munoz Pousa and her colleagues. “Our results suggest that patients should seek medical advice if they experience bleeding after discharge for a heart attack.”

The authors reported no conflicts of interest.

[email protected]

SOURCE: Munoz Pousa, I. et al. ESC Congress 2019, Abstract P677.

Next Article: